Physicians examine and treat patients with sleep disorders, insomnia in particular, on a daily basis. Insomnia is typically defined as difficulty initiating and maintaining sleep which causes a negative impact on a person's quality of life and prevents the person from performing normal tasks. Often, insomnia is present in individuals who suffer from depression and/or anxiety. It can also be caused as a result of an individual who has pain emanating from some kind of injury or condition. Research indicates that as many as 70% of our population has some form of insomnia.
Unfortunately, many primary care physicians and family physicians treat insomnia by simply prescribing medication. This is not the correct approach to the treatment of this condition. Your physician should carefully take a history from you in order to determine whether or not certain environmental or lifestyle conditions may be causing your insomnia. Environmental factors could be that the room you are sleeping in is too warm or that you fall asleep when the television is on or when loud music is playing. Lifestyle reasons for insomnia could include eating large meals shortly before bedtime or drinking coffee shortly before bedtime. In short, medications to treat insomnia are not necessary - or warranted - if lifestyle and environmental adjustments can be made to solve the problem.
There are numerous medications currently on the market for the treatment of insomnia. They range from over-the-counter sleep aids to prescription medication. Unfortunately, many of the prescription medications have side effects, some of which can be very serious. Trazodone is one of those mediations. Trazodone, also known as Desyrel, was approved by the Food & Drug Administration in 1981 as an antidepressant. Although it is true that doctors can prescribe Trazodone for any disorder, many physicians believe that it has no place in the treatment for insomnia when there is no accompanying depression. In fact, the American Academy of Sleep Medicine recommends Trazodone for insomnia without depression only when other medications have been tried but have failed to alleviate the problem.
One of the major risks of Trazodone is priapism. Priapism is a serious disorder involving an erection - usually accompanied by pain - lasting for more than four (4) hours. Priapism is a medical emergency and without proper treatment it can cause death of penile tissue resulting in permanent sexual dysfunction. Unfortunately, many physicians who prescribe Trazodone do not inform the patient regarding the known side effects of priapism. In addition, the information given to the patient by the pharmacist is often inadequate, in small print and fails to fully inform the patient regarding priapism.
Currently, this office represents a man in his fifties who was having difficulty sleeping. He informed his physician of this fact. Rather than attempt to find out what was causing the patient to have difficulty in initiating and maintaining sleep, the physician simply wrote the patient a prescription for Trazodone. He was told nothing about side effects. After taking the Trazodone for about a month, the patient developed an erection, was unaware of the cause of the erection, was unaware of the need for emergency medical treatment, and by the time he sought medical treatment (when the erection became painful) it was too late. The patient had suffered extensive damage to penile tissue and will be unable to achieve and maintain an erection for the rest of his life.
If you or a member of your family or a friend experiences difficulty initiating and maintaining sleep, be sure to consult a physician. However, the physician's duty is to attempt to determine why the problem exists and attempt to offer recommendations on how to solve the problem. There are many sleep disorder centers in the United States which may be able to help you. However, simply prescribing medication to a patient who complains of a sleep disorder is not good medical care. If all else fails and a decision is made to prescribe medication, you should sit down with your physician and have him or her explain to you all of the potential adverse side effects of the medication as well as the ways to manage those side effects should they occur.